MSD DEGGENDORF MFG PEEK PREVAIL¿ CERVICAL INTERBODY DEVICE; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT,
Back to Search Results |
| Model Number |
4210564 |
| Medical Device Problem Codes |
Break (1069); Device Handling Problem (3265)
| Health Effect - Clinical Codes |
Dysphagia/ Odynophagia (1815); Fall (1848); Bone Fracture(s) (1870); Pain (1994); Neck Pain (2433); Nervous System Injury (2689)
| Date of Event |
07/01/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Information was received from a (regulatory body, patient, health care professional) via manufacturer representative regarding a patient who was implanted with interbody device.It was reported that medtronic peek prevail the top screw retention wire broke into pieces.It was noticed on x-rays by neurosurgery but didn't have plans to remove/replace the device.In time between 2018 and 2022, the top screw retention wire broke into 3 pieces.The manufacturer's instructions for implanting the device were not followed.The device was not implanted flush with top and bottom vertebrae as per manufacturers surgical technique manual.No cobb angle was used(radiology).It appears that screws longer than disc space were used.Radiology report on 2013 said screws were very proud, lots of air was still in neck, and recommended rad grafts to check alignment but it was not done.Since the 2013 acdf procedure, patient had suffered with severe throat, ear, mouth, neck pain, and difficulty swallowing.Patient had numerous falls, one serious one in 2020 in which leg was broken.It is possible the wire broke during that fall as patient also hit the head.It also may have broken in 2021 where patient was straining trying to loosen a bolt on a truck in which a loud pop reverberate through spine was heard and autonomic dysreflexia was triggered.Also evident on 2023 x-rays.There were no further complications that were reported.Additional information received that there was no revision surgery planned/ occurred in this event as of now.Implant remains in patient.Pre-op diagnosis for patient is given below.Severe central canal stenosis and compression on the cord with underlying edema.Mri results: cervical spine: the bones of the cervical spine were in anatomic alignment with preservation of vertebral body heights.There was disc desiccation and disc space narrowing worse at thec5-c6 level.At the c5-c6 level there was a large disc osteophyte complex which is broad-based and extends into the canal and neural foramina posteriorly.This caused severe central canal narrowing with flattening of the cord.There was increased t2 signal within the cord at this level with cord deformity on the sagittal images consistent with cord compression.There was a small amount of postcontrast enhancement in this portion of the cord which may be reactive secondary to edema.There was an additional focal disc protrusion at the c4-c5 level on the right occupying the right neural foramen causing mild to moderate right neuroforaminal stenosis.The central canal and neuroforaminal were otherwise within normal limits.1.Broad-based disc osteophyte complex at the c5-c6 level occupying the central canal and neural foramen bilaterally.This caused severe central canal stenosis and compression on the cord with underlying edema.There was additionally severe bilateral neuroforaminal stenosis at this level.2.Very small punctate areas of increased t2 signal in a subcortical distribution on axial t2 flair images within the frontal lobes.These were nonspecific but maybe inflammatory or infectious in nature.3.Focal right-sided intraforaminal disc herniation at the c4-c5 level causing mild to moderate narrowing of the right neural foramen.
Additional Manufacturer Narrative
Outcome attributed to adverse event: leg was broken and during a fall, patient also hit the head.D 6a: implant date is year vaild.H6 - neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Radiographic image review results 1.Ap view x ray post-op cervical standalone acdf device green circle shows broken retention wire.2.Lateral fluoroscopic view of c2-c5.3.Lateral fluoroscopic view of c2-c5 retractor in place.4.Lateral fluoroscopic view no retractor in place.5.Magnified view lateral fluro post implant superior screw and graft alignment appear anterior to vertebral column.6.Lateral fluro view inverse opacification c5-6 graft appears insectant anteriorly wire graft matching anterior.Osteophyte 7.Sagittal ct reconstruction shows graft alignment and prominent anterior screws.8.Axial ct shows anterior placement of device screw centered midline in vertebral body.9.Similar to 1.Ap view shows lesser retention wires body on superior side of graft.10.Axial ct shows midline placement of screw.11.Saggital ct measurement anterior present.Suggests device 7.07 mm anterior to vertebrae column.12.Saggital ct ap vertebral measurements present.C5- 1.67 cm, c6- 1.81 cm.13.Saggiital ct suggests a small focus of view in retro physiological space.14.Axial ct 1/26/2018 shows some osteophyte formation around anterior graft.15.Axial t1 mri shows metallic artifact anterior to vertebral column.16.Saggital ct reconstruction shows curve density expanding of vertebral column.17.Axial t1 mri shows possible persistent ground compression.18.Axial ct (b)(6) 2018 shows circles around wire anteriorly.19.Lateral x-ray magnified shows multiple retention wire fragments.20.Oblique x-ray shows retention wire fragments.21.De-magnified view of 24.Reverse oblique view of 29.22.Ap view post-op similar to previous.23.Open north ap view.24.Intra-op view of graft placement.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.